Trying to Lose Weight While On a Schizophrenia Medication
A couple of weeks ago, I described my experiences with weight gain caused by atypical antipsychotics used to treat schizophrenia and schizoaffective disorder. Something has changed since then, and probably with some motivation from sharing that article with you. Now I’m trying to lose weight while on schizophrenia medication. I don’t want to go off the antipsychotic I’m on or find a new one--every time I do that I have a bad experience. But here’s how I’m going about the challenge of staying on schizophrenia medication and losing weight.
My Goal of Losing Weight While on Schizophrenia Medication
First of all, my “natural” weight while on antipsychotic medication is about 170 pounds. Actually, I am happy with anywhere between 160-176 pounds. I like to be a size 12 or a size 14. Once I start to get into that plus-size area, I think it’s time to shed some weight.
That said, I’m a size 14 right now and I’ve been trying to lose weight for that couple of weeks I mentioned. I’ve lost four pounds. I’ve noticed rings and jeans feeling looser. There’s one ring in particular that I can’t get sized so I can’t wear it if I’m too heavy—and it’s one of my favorite rings. It fits now, and I want it to stay that way. Four pounds isn’t much but it’s made a difference. Now I want to keep going. My goal is to lose 10 pounds, so I have six pounds to go.
What really got me to want to lose weight was that one of my shirts that used to be loose was fitting too small. I’d already noticed my ring was snug, but I attributed that to it being summer. When that shirt was tight, I asked my husband Tom if he’d thought I’d gained weight, and he said, “Yeah, a little.”
What was so hard about this was that I’d been avoiding regular soda and trying to walk more. But the emphasis is on “trying” to walk more, and since I was drinking diet soda, I was letting myself eat candy and ice cream all the time.
So, in these past weeks, I’ve been walking a lot more and avoiding sugar. I do let myself have a scoop of ice cream at night as a treat, but that’s it. At first, I was sleepwalking to the refrigerator to eat chocolates, but I’ve stopped doing that. I'm really working on losing weight in spite of the schizophrenia medication.
Being Realistic About Weight Loss While on Schizophrenia Medication
I’ve known I had to do something about my sugar addiction for a while. I just think I’m being healthy, so I don’t want to go back to my old eating habits once I lose 10 pounds. Obesity runs in my family, and I certainly don’t want to get Type 2 diabetes. At the same time, I don’t need to be a size two—or even a size eight. In fact, I bought a really cute swimsuit that’s a size 14, and I want to fit in it for August beach days during my family vacation.
We live in a fat-phobic culture, I know. I am trying really hard to stay at what I think is a healthy weight for me while on a medication that makes weight loss hard. So, yeah, I’m dieting and exercising, but I’m not buying into the idea that being skinny is the most important thing I can be. In my view, being sane is the most important thing I can be. Mental health is health. I’m doing the best I can to be healthy in body and mind.
Thoughts on Losing Weight While Taking Schizophrenia Medication
Caudy, E. (2017, July 20). Trying to Lose Weight While On a Schizophrenia Medication, HealthyPlace. Retrieved on 2021, April 15 from https://www.healthyplace.com/blogs/creativeschizophrenia/2017/07/trying-to-lose-weight-while-on-medication-for-schizophrenia
Author: Elizabeth Caudy
Thank you for an excellent article. I love your positive thinking and hope about this difficult subject. I'm in the same situation and have recently given up regular pop. I'm already feeling better. One thing I wanted to comment on is diet pop. I've read numerous studies which have found that people actually gain weight while drinking diet pop! They claim that because artificial sweeteners are so much sweeter than white sugar, it increases the appetite. Hope it helps. Keep up what you are doing. Best of luck.
I'll try it. Thank for sharing :D